Acetaminophen, dextromethorphan, and phenylephrine

Name: Acetaminophen, dextromethorphan, and phenylephrine

What is the most important information I should know about this medicine?

Do not use this medicine if you have taken an MAO inhibitor in the past 14 days. A dangerous drug interaction could occur. MAO inhibitors include isocarboxazid, linezolid, phenelzine, rasagiline, selegiline, and tranylcypromine.

Do not take more of this medication than is recommended. An overdose of acetaminophen can damage your liver or cause death. Call your doctor at once if you have nausea, pain in your upper stomach, itching, loss of appetite, dark urine, clay-colored stools, or jaundice (yellowing of your skin or eyes).

In rare cases, acetaminophen may cause a severe skin reaction. Stop taking this medicine and call your doctor right away if you have skin redness or a rash that spreads and causes blistering and peeling.

What happens if I miss a dose?

Since this medicine is taken when needed, you may not be on a dosing schedule. If you are taking the medication regularly, take the missed dose as soon as you remember. Skip the missed dose if it is almost time for your next scheduled dose. Do not take extra medicine to make up the missed dose.

What should I avoid while taking this medicine?

Ask a doctor or pharmacist before using any other cold, allergy, pain, or sleep medication. Acetaminophen (sometimes abbreviated as APAP) is contained in many combination medicines. Taking certain products together can cause you to get too much acetaminophen which can lead to a fatal overdose. Check the label to see if a medicine contains acetaminophen or APAP.

This medication may impair your thinking or reactions. Be careful if you drive or do anything that requires you to be alert.

Avoid drinking alcohol. It may increase your risk of liver damage while you are taking acetaminophen.

For Healthcare Professionals

Applies to acetaminophen / dextromethorphan / phenylephrine: oral capsule, oral liquid, oral powder for reconstitution, oral suspension, oral syrup, oral tablet

Hepatic

Hepatic side effects of acetaminophen have included severe and sometimes fatal dose dependent hepatitis in alcoholic patients. Hepatotoxicity has been increased during fasting.[Ref]

Nervous system

Nervous system side effects of dextromethorphan have included drowsiness and dizziness. Other side effects such as excitation, mental confusion, and opioid like respiratory depression have been rare and occurred at higher dosages. In some cases of abuse, patients experienced euphoria, hyperactivity, mania, and auditory and visual hallucinations.

Nervous system side effects of phenylephrine have included headache, dizziness, nervousness, restlessness, tremor, insomnia, convulsions, and central nervous system depression.[Ref]

Cardiovascular

Cardiovascular side effects of phenylephrine have included palpitations, arrhythmias, and cardiovascular collapse with hypotension.[Ref]

Gastrointestinal

Gastrointestinal side effects of dextromethorphan have included upset stomach.

Gastrointestinal side effects of phenylephrine have included nausea.[Ref]

Hypersensitivity

Hypersensitivity side effects of dextromethorphan have included rare reports of fixed-drug eruptions.[Ref]

Respiratory

Respiratory side effects of phenylephrine have included respiratory difficulty.[Ref]

Genitourinary

Genitourinary side effects of phenylephrine have included dysuria.[Ref]

General

General side effects of phenylephrine have included pallor and weakness.[Ref]

Psychiatric

Psychiatric side effects of phenylephrine have included hallucinations, fear, and anxiety.[Ref]

Dermatologic

Dermatologic side effects associated with acetaminophen includes the risk of rare but potentially fatal serious skin reactions known as Stevens-Johnson syndrome (SJS), toxic epidermal necrolysis (TEN), and acute generalized exanthematous pustulosis (AGEP).

Some side effects of acetaminophen / dextromethorphan / phenylephrine may not be reported. Always consult your doctor or healthcare specialist for medical advice. You may also report side effects to the FDA.

Usual Adult Dose for Cold Symptoms

Acetaminophen/dextromethorphan/phenylephrine 325 mg-10 mg-5 mg oral capsule:
2 capsules orally every 4 hours. Do not exceed 8 capsules in 24 hours.

Acetaminophen/dextromethorphan/phenylephrine 325 mg-10 mg-5 mg oral tablet:
2 tablets orally every 4 hours. Do not exceed 12 tablets in 24 hours.

Acetaminophen/dextromethorphan/phenylephrine 650 mg-20 mg-10 mg/ 30 mL oral liquid:
30 mL orally every 4 hours. Do not exceed 180 mL in 24 hours.

Acetaminophen/dextromethorphan/phenylephrine 325 mg-10 mg-5 mg/15 mL oral syrup:
30 mL orally every 4 hours. Do not exceed 180 mL in 24 hours.

Acetaminophen/dextromethorphan/phenylephrine 325 mg-20 mg-10 mg oral powder for reconstitution:
Dissolve contents of one packet in 8 ounces of hot water. Consume entire drink within 15 minutes.
1 packet orally every 4 hours. Do not exceed 6 packets in 24 hours.

Acetaminophen/dextromethorphan/phenylephrine 650 mg-20 mg-10 mg oral powder for reconstitution:
Dissolve contents of one packet in 8 ounces of hot water. Consume entire drink within 10 to 15 minutes.
1 packet orally every 4 hours. Do not exceed 6 packets in 24 hours.

Acetaminophen/dextromethorphan/phenylephrine 500 mg-20 mg-10 mg oral powder for reconstitution:
Dissolve contents of one packet in 8 ounces of hot water. Consume entire drink within 10 to 15 minutes.
1 packet orally every 4 hours. Do not exceed 6 packets in 24 hours.

Dialysis

Data not available

Acetaminophen / dextromethorphan / phenylephrine Pregnancy Warnings

Acetaminophen/dextromethorphan/phenylephrine has not been assigned to a pregnancy category by the FDA. Acetaminophen has not been formally assigned to pregnancy category by the FDA. It is routinely used for short-term pain relief and fever in all stages of pregnancy. Acetaminophen is believed to be safe in pregnancy when used intermittently for short durations. Dextromethorphan has been assigned to pregnancy category C by the FDA. A teratogenic effect has been demonstrated in chicken embryos. There are no controlled data in human pregnancy. Phenylephrine has been assigned to pregnancy category C by the FDA. Animal studies have not been reported. There are no controlled data in human pregnancy. Acetaminophen/dextromethorphan/phenylephrine is only recommended for use during pregnancy when there are no alternatives and benefit outweighs risk.

Acetaminophen / dextromethorphan / phenylephrine Breastfeeding Warnings

There are no data on the excretion of acetaminophen/dextromethorphan/phenylephrine into human milk. Acetaminophen is excreted into human milk in small concentrations. One case of a rash has been reported in a nursing infant. Acetaminophen is considered compatible with breast-feeding by the American Academy of Pediatrics. There are no data on the excretion of dextromethorphan into human milk. Small amounts of phenylephrine are secreted in breast milk. The manufacturer recommends that due to the potential for serious adverse reactions in nursing infants, a decision should be made to discontinue nursing or discontinue the drug, taking into account the importance of the drug to the mother.

(web3)